Wisconsin, 2022

Winter Storm in Wisconsin, December 14 to 15, 2022

December 14 to 15, 2022 · NWS GRB · 11 events in 11 counties and zones

A strong low pressure system moved across the Great Lakes, spreading a wintry mix of snow, freezing rain and sleet across the region on Wednesday (12/14). The mixed precipitation changed over to all snow over much of northern and central Wisconsin Wednesday evening (12/14) and across east-central Wisconsin early Thursday morning (12/15).

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system moved across the Great Lakes, spreading a wintry mix of snow, freezing rain and sleet across the region on Wednesday (12/14). The mixed precipitation changed over to all snow over much of northern and central Wisconsin Wednesday evening (12/14) and across east-central Wisconsin early Thursday morning (12/15). Once the changeover occurred, periods of heavy snow fell through Thursday morning (12/15) with east winds gusting to 20 to 30 mph at times. Snowfall amounts were generally 4 to 9 inches from the Fox Valley west to central and north-central Wisconsin.

Some of the highest snowfall totals included 9.5 inches in Spread Eagle (Florence Co.), 8.9 inches near Hazelhurst (Oneida Co.), 8.5 inches in Spencer (Marathon Co.), 8 inches in Florence (Florence Co.), near Woodruff and Minocqua (Oneida Co.), as well as near Colby and Weston (Marathon Co.), and 7.5 inches in Wausau and near Mosinee (Marathon Co.), near Polonia and near Amherst (Portage Co.), as well as near Goodnow (Oneida Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 14, 5:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 14, 5:31 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
531 PM CST Wed Dec 14 2022

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 258 PM CST Wed Dec 14 2022

This is a very complex forecast scenario, with several avenues by
which the forecast could run significantly off track. At the
heart of the problem is that we have strong, E-SE flow with fairly
substantial WAA through the low layers of the atmosphere and
thermal profiles which currently will support snow are mainly
W/NW of the forecast area. So in order to get heavy snow, profiles
across the area will need to cool despite the WAA. A surge of
strong lift heading NE into the area should be able to accomplish
that, but the question is how quickly it can occur. Have grown
increasingly concerned the changeover in E-C WI won't occur until
late evening or around midnight. And even when temps aloft cool
sufficiently, boundary layer temps could be problematic as several
upstream METARs in Lower Michigan were now around 40F. Dew points
were also starting to increase, so evaporational cooling will
become increasingly limited. In addition, the band of heavy
precip associated with the lift will shift through the area
pretty quickly. The bottom line is, pulled back on snow totals in
E-C WI and delayed the start of the warning in Door/Brown/Kewaunee
and Outagamie until 03Z. That may not be enough, but should convey
the idea that anyone running errands early this evening should be
able to get them in before travel deteriorates.

Another area of concern is what will happen in central Wisconsin
as the wet snow begins to fall and stick to trees and power lines
that have up to a quarter inch of ice on them. Highlighted the
potential for power outages in the HWO, and will need to monitor
this situation closely during the evening.

Precipitation will taper to light snow and drizzle/freezing
drizzle during the day tomorrow as the mid-level dry slot wraps
into the area.

.LONG TERM...Thursday Night Through Wednesday
Issued at 258 PM CST Wed Dec 14 2022

The main two concerns for the extended will be the ongoing light
snow potential for the end of the work week through the weekend
and the inbound cold for next week.

Scattered light snow showers will be in place at the beginning of
the extended as the upper low continues to rotate over the area
Thursday night through Saturday. Scattered snow will bring
additional light accumulations up to an inch through the day
Friday. With a fairly saturated DGZ layer and some upper support
still in place for Saturday, increased pops there as well to bring
in at least isolated light snow showers, but currently expect any
additional accumulations to be minor. Any remaining snow will then
finally depart the region late Saturday into Sunday.

Much colder air will be set to follow the departing system Sunday
into early next week, with highs progressively falling into the
teens by Monday and Tuesday. Low temperatures during this period
could be below zero across the area. Long range models suggest a
brief warmup possible on Wednesday before below normal
temperatures return towards the end of next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 531 PM CST Wed Dec 14 2022

Widespread precip will move into the region from the south by mid
to late evening and continue into Thursday morning. Temperatures
will gradually cool, which will change a wintry mix to all snow by
late evening over central and north-central WI, and to all snow
early overnight across the Fox Valley and Lakeshore. Heavy snow is
then expected for a several hour period overnight before
intensity wanes early Thursday morning. LIFR to VLIFR flight
conditions are expected in the heavy snow that could produce
snowfall rates in excess of 1 inch per hour.

After the heavy snow exits, conditions will likely take until
midday or early afternoon to improve to MVFR at most locations
(perhaps until late afternoon for Rhinelander).
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 9 AM CST Thursday for WIZ005-010>013-
018>021-030-031-073-074.

Winter Storm Warning from 9 PM this evening to 9 AM CST Thursday
for WIZ022-038>040.

Winter Storm Warning until 9 AM CST Thursday for WIZ035>037.

Winter Weather Advisory from 9 PM this evening to 9 AM CST
Thursday for WIZ045-048>050.
&&

SHORT TERM.....Skowronski
LONG TERM......Uhlmann
AVIATION.......MPC
Hazardous weather outlook, Dec 14, 2:29 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
229 PM CST Wed Dec 14 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
229 PM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Travel conditions are expected to deteriorate significantly tonight
as rain and a wintry mix of precipitation changes to snow. The
snow will be heavy at times, especially after midnight. Gusty
east winds are also expected. The combination of the gusty east
winds and wet snow sticking to trees and power lines coated with
ice from the freezing rain that fell today will increase the risk
of power outages--especially in central Wisconsin.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Scattered light snow continues Thursday night through Friday and
may produce an additional inch or two of snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snow and ice accumulations to the
National Weather Service in Green Bay.

LMZ521-522-541>543-152030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
229 PM CST Wed Dec 14 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

East to southeast winds with gale force gusts to 40 knots are
forecast on Lake Michigan today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

East to southeast winds with gale force gusts to 40 knots could
continue on Lake Michigan around Door County through Thursday
morning.

Skowronski/Uhlmann

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals across Vilas County included 7 inches in Arbor Vitae and 6.2 inches near St. Germain.

Winter Storm, Oneida

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals across Oneida County included 8.9 inches near Hazelhurst, 8 inches in Minocqua as well as near Woodruff, 7.5 inches near Goodnow, 7.4 inches in Rhinelander, and 7 inches in Willow.

Winter Storm, Florence

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall totals across Florence County included 9.5 inches in Spread Eagle and 8 inches in Florence.

Winter Storm, Lincoln

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall totals across Lincoln County included 6.5 inches in Tomahawk as well as near Bradley and 6 inches in Merrill.

Winter Storm, Waupaca

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest snowfall totals across Waupaca County included 7 inches in Scandinavia and 6.5 inches in Waupaca as well as in Embarrass.

Winter Storm, Shawano

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest snowfall total in Shawano County was 7 inches in Bowler.

Winter Storm, Langlade

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall total in Langlade County was 6.8 inches in Summit Lake.

Winter Storm, Marathon

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest snowfall totals across Marathon County included 8.5 inches in Spencer, 8 inches in Weston as well as near Colby, 7.5 inches in Wausau as well as near Mosinee, and 7 inches near Knowlton.

Winter Storm, Wood

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest snowfall totals across Wood County included 6.5 inches near Hewitt and 6 inches in Wisconsin Rapids.

Winter Storm, Portage

When
December 14, 9:00 PM CST to December 15, 9:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The highest snowfall totals across Portage County included 7.5 inches near Polonia as well as near Amherst and 7 inches in Almond.

Winter Storm, Outagamie

When
December 15, 1:00 AM CST to 9:00 AM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

The highest snowfall total in Outagamie County was 6 inches near New London as well as in Shiocton.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1063485, 1063487, 1063488, 1063491, 1063493, 1063495, 1063497, 1063499, 1063503, 1063507, 1063510.